Minnesota, 2021

Winter Storm and Winter Weather in Minnesota, February 27 to 28, 2021

February 27 to 28, 2021 · NWS FSD · 3 events in 3 counties and zones

A band of snowfall developed within a confluent trough across the region. Strong mid-level frontogenesis and slight instability above the frontal zone produced banding, which was transient and limited snowfall amounts to generally 2 to 6 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A band of snowfall developed within a confluent trough across the region. Strong mid-level frontogenesis and slight instability above the frontal zone produced banding, which was transient and limited snowfall amounts to generally 2 to 6 inches. Outside the heavier snowfall, some light mixed-type precipitation occurred, but had limited impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 27, 9:35 PM CST, 25 minutes earlier.

Area forecast discussion, Feb 27, 9:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
935 PM CST Sat Feb 27 2021

.UPDATE...
Issued at 930 PM CST Sat Feb 27 2021

Precipitation has been slow to develop this evening with dry low
level air hard to overcome, but current obs, radar, and web cams
are indicating light rain and snow finally beginning to develop.
Current mesoanalysis indicates a midlevel level thermal boundary
lifting northward across the area - generally oriented along and
north of the Interstate 90 corridor, with increasing instability
above the front. With that we should see precipitation increase
across portions of the area as a mid/upper level shortwave
presently pushing into southwestern SD/the NE panhandle continues
to slide eastward. One trend that has been noticed with the most
recant CAM runs, and supported by the 00Z NAM run and HREF
ensembles, is a northward shift of the heaviest band snow
overnight. Because of this, did shift the higher QPF amounts
slightly northward. There are are also indications that the dry
slot will work northward toward 09Z tonight and may diminish
precipitation over much of northwest IA for a time later tonight.
Because of the late onset of precipitation this evening, did cut
back on rain/snow amounts through 06Z over the previous forecast.
What all this means in terms of snowfall amounts is that the
overall amounts have been reduced a bit and shifted slightly to
the north. Even so, we are still looking for 4 to 6 inches of snow
in the heaviest band, and will keep current headlines as is until
there are better indications of how things are going to evolve.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 312 PM CST Sat Feb 27 2021

The primary concern in the short-term is a quick band of heavy
snow that is expected to move across the area tonight. GOES-16
satellite shows a compact wave over central Wyoming with larger
wave in Colorado. Already a strand of potential vorticity extends
northeast of this wave toward south central South Dakota. The
result has been the development of snow in southwestern South
Dakota and the Nebraska panhandle with virga and perhaps light
precipitation extending east toward south central South Dakota.
This is indicative of a strengthening frontal circulation centered
at 700 mb. South of this front, WV imagery shows dry and
potentially unstable air over southern Nebraska that is slowly
moving north. This will provide a source of instability as this
system develops overnight.

The expected evolution has been handled fairly well by the HRRR. A
broader area of light snow is expected to develop above the
600-700 mb frontal surface later this afternoon and this evening
as the PV anomaly continues to move northeast. This area of snow
is expected to extend from around Chamberlain toward Marshall. Then
as the stronger PV anomaly moves into Nebraska, more unstable air
will move into far southern South Dakota and gradually into far
southwestern Minnesota. Model soundings shows CAPE of 50-150 J/kg
moving above the frontal boundary after 03Z. The expected result
is that the strengthening frontal circulation combined with
unstable air moving toward I-90 will result in an intense band of
snow on the south side of the band. This band will result in
snowfall rates of 1-2" per hour between 03Z and 10Z. To the north
of this intense band of snow - the original area of snow will
slowly weaken through the night. At this time, it appears any one
location will see heavy snow for 1-3 h. While a few locations
could see over 6 inches of snow, our expectation is that the
limited duration will keep snowfall less than 6 inches for most
areas. Should the band of snow become stationary, then a larger
area could see more than 6 inches.

While confidence is high that a band of heavy snow will develop
overnight, there is a lot of uncertainty over location which leads
to a lower confidence forecast on snowfall amounts. An
examination of multiple RAP and HRRR runs shows the band could be
as far north as Chamberlain to Marshall or as far south as
Vermillion to Jackson. The most likely area for heavy snow (3-6
inches) is from Windom to Sioux Falls to Parkston. To the south of
this area, there may be a period of rain as temperature remain
above freezing and precipitation rates are also lighter. As a
result south of the heavy band of snow we are expecting a sharp
gradient in snowfall. So any shift in the band of heavy snow of
even 10-20 miles could result in snowfall changes of 2 or more
inches. With snow expected to pick up rapidly between 03Z and 06Z,
road conditions could rapidly deteriorate where the heaviest snow
is falling. Given the uncertainty in the location of this
snowband, persons planning travel overnight should monitor the
latest forecasts before starting travel.

Outside of the snow, there is the possibility of drizzle of
freezing drizzle over portions of northwestern Iowa. At this
point, we are expecting temperatures to stay above freezing around
SUX, SPW and SLB such that precipitation will primarily be liquid.
However, as temperatures cool toward dawn with the low moving to
the east, precipitation could end as freezing drizzle if it does
not change to snow. Any precipitation is expected to end shortly
after sunrise.

Winds of 10 to 20 mph with gusts over 25 mph are expected
overnight. This may cause some blowing and drifting snow when the
snow is falling. With this being a wetter snow, any blowing snow
should end once the snow ends later tonight.

Lingering snow over southwestern Minnesota will end by mid to
late morning on Sunday. Skies will then become sunny and in the
James and Missouri River Valleys where less snow is expected
highers will reach the mid to upper 30s. Elsewhere upper 20s to
lower 30s are expected.

.LONG TERM...(Sunday Night through Saturday)
Issued at 312 PM CST Sat Feb 27 2021

With the expected weather tonight into Sunday, did not make many
changes to the forecast. Overall, quiet weather with a gradual
warming trend is expected across the area.

On Sunday night, an Alberta clipper will move from ND into
southern Wisconsin. No precipitation is expected but westerly
winds will bring warmer air briefly into the area overnight. Then
a strong cold front will drop south through the area late Sunday
night into Monday. The result will be steady to even slowly rising
temperatures overnight. Then temperatures will fall rapidly behind
the cold front with lows falling into the teens and lower 20s
around sunrise. The combination of strong cold advection and new
snow cover will keep many areas below freezing on Monday. Once
again the warmest temperatures will in the James and Missouri
Valleys where less snow will allow temperatures to rise into the
upper 30s to lower 40s.

Temperatures will continue to warm through midweek. Snow cover may
keep temperatures on Tuesday in much of southwestern Minnesota
into portions of southeastern South Dakota in the 40s. Other
areas will warm into the 50s with 60 degrees possible in the James
and Missouri Valleys of South Dakota. Tuesday could also be windy
with gusts of 20 to 30 mph possible. The remainder of the week
should see temperatures in the 40s and 50s with a few 60s
possible. No precipitation is expected after Sunday morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 520 PM CST Sat Feb 27 2021

Light rain showers early this evening will quickly transition to
snow by mid evening from west to east, though remain light rain
over parts of northwestern IA until later tonight, when a brief
period of freezing drizzle will be possible. The heavier snow will
reside from south central SD, southeastern SD, into southwestern
MN, where visibility will be reduced to 1/2 a mile at times. Snow
will quickly come to an end by 12Z on Sunday,with MVFR/IFR
ceilings slowly clearing though late morning. Northerly winds will
pick up overnight, gusting 20 to 25 kts into Sunday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 AM CST Sunday for SDZ040-050-
     054>070.

MN...Winter Weather Advisory until 6 AM CST Sunday for MNZ071-072-080-
     081-089-090-097-098.

IA...Winter Weather Advisory until 6 AM CST Sunday for IAZ001>003.

NE...NONE.
&&

UPDATE...JM
SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...JM
Hazardous weather outlook, Feb 27, 5:38 PM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
538 PM CST Sat Feb 27 2021

IAZ001-MNZ072-080-081-089-090-097-098-SDZ056-062-066-067-282345-
Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Moody-Minnehaha-
Turner-Lincoln-
538 PM CST Sat Feb 27 2021

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Snow will rapidly develop across the area this evening, possibly
beginning as a mix of rain and snow. A narrow band of heavier snow
is expected, however the exact location of the heavier band is still
uncertain. Snowfall accumulations of 4 to 7 inches are possible, but
locally higher amounts may fall within the narrow snow band.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-MNZ071-SDZ040-050-054-055-057>061-063>065-068-069-282345-
Osceola-Dickinson-Lincoln-Brookings-Gregory-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
Yankton-
538 PM CST Sat Feb 27 2021

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Snow will rapidly develop across the area by this evening, possibly
beginning as a mix of rain and snow. A narrow band of heavier snow
is possible, however the exact location of the heavier band is still
uncertain. Snowfall accumulations of 2 to 4 inches are most likely,
but locally higher amounts may fall within the narrow snow band.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-039-052-053-282345-
Beadle-Kingsbury-Jerauld-Sanborn-
538 PM CST Sat Feb 27 2021

This Hazardous Weather Outlook is for central South Dakota and east
central South Dakota.

.DAY ONE...Tonight.

Areas of light snow will develop across the area during the late
afternoon and evening, ending by late tonight. Accumulations around
an inch or two are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-282345-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Union-
538 PM CST Sat Feb 27 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

Rain is expected to develop across the area this evening, mixing at
times with snow or light freezing rain before ending Sunday morning.
An isolated clap of thunder is also possible. Any accumulations of
snow or ice are expected to be on the light side. However, locations
near a line from Vermillion South Dakota, to Orange City and Spencer
Iowa, may see higher snow amounts if a possible heavier snow band
develops farther south than currently expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ070-282345-
Clay-
538 PM CST Sat Feb 27 2021

This Hazardous Weather Outlook is for southeast South Dakota.

.DAY ONE...Tonight.

Rain is expected to develop across the area this evening, mixing at
times with snow or light freezing rain before ending Sunday morning.
An isolated clap of thunder is also possible. Any accumulations of
snow or ice are expected to be on the light side. However, locations
near a line from Vermillion South Dakota, to Orange City and Spencer
Iowa, may see higher snow amounts if a possible heavier snow band
develops farther south than currently expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Lyon

When
February 27, 10:00 PM CST to February 28, 10:00 AM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snowfall was heavy at times between 0100-0800CST, and produced treacherous travel conditions. Snowfall totaled 8.0 inches at Minneota, 5.0 inches at Tracy and 4.0 inches at Marshall.

Winter Weather, Lincoln

When
February 27, 10:00 PM CST to February 28, 9:00 AM CST
Where
Lincoln forecast zone
Reported by
CoCoRaHS
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snowfall totaled 4.5 inches 8 miles southeast of Hendricks and resulted in dangerous travel conditions.

Winter Weather, Pipestone

When
February 27, 10:00 PM CST to February 28, 8:00 AM CST
Where
Pipestone forecast zone
Reported by
CoCoRaHS
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snowfall totaled 3.0 inches at Pipestone and resulted in dangerous travel conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946216, 946217, 946220.